(NaturalNews) Long-term use of the popular diabetes drug metformin (originally marketed as Glucophage) may cause patients to develop a steadily worsening vitamin B12 deficiency, Dutch scientists have found.
"Our study shows that this decrease is not a transitory phenomenon, but persists and grows over time," wrote the Maastricht University Medical Center researchers in the British Medical Journal
This is an issue of particular concern given the prevalence of diabetes and the popularity of metformin as a treatment.
"Metformin is considered a cornerstone in the treatment of diabetes and is the most frequently prescribed first line therapy for individuals with type 2 diabetes," the researchers wrote. "In addition, it is one of a few ... associated with improvements in cardiovascular morbidity and mortality, which is a major cause of death in patients with type 2 diabetes."
Earlier, short-term studies had found that use of the drug might lead to insufficient levels of the vitamin in the body. The new study confirmed this trend over the long term.
"Metformin does ... induce vitamin B12 malabsorption, which may increase the risk of developing vitamin B12 deficiency -- a clinically important and treatable condition," the researchers wrote.
The researchers assigned 390 Type 2 diabetes patients at the outpatient clinics of three nonacademic hospitals to take either metformin or a placebo pill three times per day for more than four years. The average study participant had been diagnosed with diabetes 13 years prior and had been undergoing insulin treatment for seven years. Average participant age was 61.
Among those taking metformin, vitamin B12
levels began to steadily drop relative to those who were taking a placebo pill. The biggest drop occurred in the first few months, but the decrease continued over the course of the study.
After four years, participants in the metformin group had undergone a 19 percent relative reduction in their levels of the nutrient. They were 11.2 percent more likely than placebo participants to suffer from B12 insufficiency and 7.2 percent more likely to suffer from deficiency.
For every 8.9 patients treated with metformin, one would develop insufficient vitamin B12 levels. This increased risk remained after researchers adjusted for other risk factors including age, duration of diabetes
, insulin dose, sex, smoking status and previous treatment with metformin.
"Our study shows that it is reasonable to assume harm will eventually occur in some patients with metformin-induced low vitamin B12 levels," the researchers
The researchers found that metformin seems to inhibit the intestine's absorption of vitamin B12. Fortunately, calcium supplements appear to reverse this effect.
Vitamin B12 is critical for maintaining nerve and red blood cell health. It can be found in animal products, nutritional yeast and fortified breakfast cereals. Symptoms of deficiency include anemia, fatigue, nerve damage and cognitive changes. Because similar symptoms often occur in diabetics and the elderly, deficiency may be hard to detect in such populations. Yet while B12 deficiency can carry severe consequences, it is relatively easy to correct with supplementation.
The researchers suggested that all patients taking metformin have their vitamin B12 levels tested regularly to avoid potentially severe consequences.
"Vitamin B-12 deficiency is preventable; therefore, our findings suggest that regular measurement of vitamin B-12 concentrations during long-term metformin treatment should be strongly considered." the researchers wrote.
Nearly 11 percent of the U.S. population, or 24 million people, suffer from diabetes. Of these 5.7 million are undiagnosed. In addition, 57 million people in the United States alone are estimated to be pre-diabetic, or at imminent risk of developing the disease.
Worldwide, an estimated 246 million people suffer from the disease. Prevalence is only expected to increase as the spreading Western diet and lifestyle lead to increasing rates of obesity.
Sources for this story include: http://www.reuters.com/article/idUSTRE64J7BF... http://www.medscape.com/viewarticle/722267; http://www.medpagetoday.com/Endocrinology/Di...